Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


AIDS and KS misdiagnosis
Jan 18, 2001

Dear Doctors,

I have been an avid reader and fan of this forum for several years now and have paticipated and asked questions that have affected me and my prove to be of use to someone else. Thank you for your time and expertise. My question is this:

Several years ago I had a small "purple" spot on my right leg. I asked my doctor (physician's assistant) what it was. He indicated that it was nothing to worry about. I was concerned that it could possibly be the beginnings of KS. After several months, I noticed that I was getting an increase in the purplish spots on my legs and it had spread to my arms. The average size was about 1/4" in diameter. I again asked my physician about this and he referred me to a dermatology expert. Without so much as a biopsy, he indicated that it was classic KS. No tests were performed at that time. I was then referred to an oncologist for chemotherapy treatment. Understand that at this time I had full-blown AIDS with a CD-4 count of 23 and a VL over 170,000. Prior the beginning chemotherapy I was given two tests (an colonoscopy and endonoscopy (sp?) to ensure that the alleged KS had not disseminated within my internal organs. Both tests were negative for KS. My physician and oncologist recommended that I begin chemo. For a year I was administered 5 different extremely potent chemo drugs and eventually had to have a port-a-cath implanted because my veins had collapsed. My treatments were weekly and left me physically and mentally "wrecked" for lack of a better word.

After a year with no results, I consulted another dermatologist for his opinion. He did a biopsy on the original "purple" spot and it came back negative for KS and it turned out that I never had KS. This has left me physically impaired with severe neuropathy in both legs where I can barely walk. I use a cane sometime and at other times it's so bad I have to use a wheelchair. The second doctor referred me to Duke Medical Center where again a biopsy confirmed that I did not have KS and probably never had it. It turned out that all I had was "purical nodularis" or "Picker's Nodules". All this chemo has done tremendous damage to my system. My question is, what other possible side-effects could have been caused by the chemotherapy treatments? I lost all my hair, was constantly vomiting and nauseous all the time. I now have to wear 200 u/pg Duragesic Patches changed every 72 hours as well as Testorone Injections, and more. I am currently on Combivir, Kaletra, Zoloft, Atarax, Restoril, Marinol and too many others to name. In addition, during midway through the chemo sessions, I asked the doctor about my possible life expectancy. He informed me that from his viewpoints, I had less than six months left to live. They then placed me on Hospice Care. I cannot tell you everything that went on...especially the mental anguish and physical pain.

Any insight you could provide on my neuropathy would be a tremendous help. I'm sorry this is so long, but I wanted you to know my background and all information I thought you may need regarding it.

Sign me, "Beating the Odds"

Response from Dr. Bartlett

The misdiagnosis of KS is very unfortunate. Since many skin lesions look alike, almost every doctor would advise a biopsy of any suspected tumor or cancerous lesion prior to any therapy being given.

You don't give a complete list of your medications but it doesn't sound like you are currently taking anything that could cause or exacerbate peripheral neuropathy. Agents to treat neuropathy include pain medications (for example, NSAIDs and Duragesic patches), tricyclic antidepressants (for example, elavil), anti-seizure medications (for example, neurontin or lamictal), and topical anesthetics (for example, Lidoderm).

Good luck. BB

Brian Boyle, M.D., J.D.



Previous
About lyphodystrophy
Next
Symptoms after 10 Weeks???

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement